Alert archive / Idaho / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 45, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jul 2, 2004, 5:47 PM MDT for Bingham County, Idaho. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2004, 5:47 PM MDT (23:47 UTC)
- Expired
- Jul 2, 2004, 6:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Pocatello, ID
- Area
- Counties, with a storm outline in the text
County Bingham County, ID
The radar
The Pocatello radar (KSFX), 6 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.8 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3487 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPIH 022347 SVRPIH IDC011-030015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 546 PM MDT FRI JUL 2 2004 THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BINGHAM COUNTY IN IDAHO THIS INCLUDES THE CITY OF BLACKFOOT * UNTIL 615 PM MDT * AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SPRINGFIELD...OR ABOUT 18 MILES NORTHWEST OF POCATELLO...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PINGREE BY 555 PM MDT ROCKFORD BY 605 PM MDT 7 MILES NORTHWEST OF GIBSON BY 610 PM MDT MORELAND AND 7 MILES WEST OF BLACKFOOT BY 615 PM MDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4311 11285 4296 11272 4314 11226 4333 11242 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:10 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 2, 3:10 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 310 PM MDT FRI JUL 2 2004 .DISCUSSION... SHORT WAVE IN WESTERLY FLOW ALOFT CROSSING SOUTHEAST IDAHO THIS AFTERNOON WITH ISOLATED THUNDERSTORMS DEVELOPING IN THE CENTRAL MOUNTAINS AND CARIBOU AND SOUTH CENTRAL HIGHLANDS. SPOTTER REPORTED PEA SIZE HAIL COVERED THE GROUND NEAR HAILEY. SURFACE OBSERVATIONS AND SATELLITE PRECIPITATION ESTIMATES SO FAR LESS THAN .10 INCH DESPITE BOISE UPPER AIR SOUNDING THIS MORNING TOPPING .80 INCH OF PRECIPITABLE WATER AND RELATIVELY SLOW MOVEMENT OF CELLS LESS THAN 10 MPH. EXTRAPOLATION OF FEATURES HAS DISTURBANCE MOVING THROUGH ISLAND PARK AREA 800 TO 900 PM WHICH AGREES WITH MESOETA MODEL TIMING. SECOND SHORT WAVE DISTURBANCE SEEN IN WATER VAPOR PIXS NEAR 135W MOVING QUICKLY TOWARDS COAST. MODEL TIMING HAS THIS DISTURBANCE CROSSING FORECAST AREA SATURDAY AFTERNOON AND EARLY EVENING. LATEST ETA BUFFER DATA LOWERS PRECIPITABLE WATER FOR SATURDAY AFTERNOON. NOSE OF 80KT H3 JET ALSO BEGINS TO PROPAGATE INLAND BY SATURDAY EVENING WITH THE JET CORE DIRECTLY OVERHEAD BY MONDAY MORNING. THEREFORE HAVE INCREASED WIND FORECAST FOR SUNDAY AFTERNOON TO LOCALLY BREEZY IN THE EASTERN MAGIC VALLEY AND AT LEAST 10 TO 20 MPH IN THE UPPER VALLEY. OTHERWISE FLAT DRY RIDGE SHOULD CROSS THE AREA MONDAY AND TUESDAY. EXTENDED MODELS CONTINUE TO FAVOR STRONG LOW PRESSURE DISTURBANCE TO REACH SOUTHEAST IDAHO AROUND WEDNESDAY NIGHT AND THURSDAY. SO NO CHANGES TO THE EXTENDED PERIOD AT THIS TIME. && .PIH WATCHES/WARNING/ADVISORIES...NONE. && RS
Hazardous weather outlook, Jul 2, 6:00 AM MDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 600 AM MDT FRI JUL 02 2004 IDZ017>023-031-032-031200- EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION- SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- 600 AM MDT FRI JUL 02 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON. LOCALLY HEAVY RAINFALL WILL BE THE MAJOR THREAT DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS ACROSS THIS AREA. .DAYS TWO THROUGH SEVEN... SCATTERED AFTERNOON THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR MUCH OF THE AREA THROUGH SUNDAY...DEVELOPING PRIMARILY IN THE HIGHER TERRAIN. CLOUD TO GROUND LIGHTNING...ISOLATED HAIL...AND SPOTTY HEAVY RAINS WILL BE THE MAIN THREAT. SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. THIS WOULD INCLUDE ALL HAIL...WIND AND HEAVY RAIN REPORTS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 2, 2:15 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
215 PM MDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL HAILEY 43.51N 114.30W
07/02/2004 0.25 INCH BLAINE ID TRAINED SPOTTER
PEA SIZE HAIL COVERING THE GROUND.
&&
NJHLocal storm report, Jul 2, 2:51 PM MDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
251 PM MDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 16 N ATOMIC CITY 43.61N 112.59W
07/02/2004 0.75 INCH BUTTE ID OTHER FEDERAL
INEEL REPORTED 1/4 INCH - 3/4 INCH HAIL ALONG WITH HEAVY
RAIN BETWEEN 130PM MDT AND 200PM MDT.
&&
NJHLocal storm report, Jul 2, 4:19 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
419 PM MDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL RIGBY 43.67N 111.92W
07/02/2004 0.50 INCH JEFFERSON ID TRAINED SPOTTER
2 DIFFERENT SPOTTERS REPORTED 1/4 INCH - 1/2 INCH HAIL
ALONG WITH HEAVY RAIN.
&&
NJHThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 1:50 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Jefferson | 25 min |
| Jul 2, 5:26 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville | 64 min |
| Jul 2, 5:27 PM MDT | Severe Thunderstorm Warning | PIH | Bingham | 33 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.